Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 204, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 17, 2016, 7:07 PM CST for 5 counties in Tennessee. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2016, 7:07 PM CST (01:07 UTC)
- Expired
- Dec 17, 2016, 8:00 PM CST
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, TN, Carroll County, TN, Gibson County, TN, Henry County, TN, Weakley County, TN
The radar
The Ft Campbell radar (KHPX), 91 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 7:10 PM CST | TSTM WND DMG | Greenfield, TN | MULTIPLE TREES DOWN IN THE BEAN SWITCH COMMUNITY, NEAR GREENFIELD. |
| Dec 17, 7:23 PM CST | TSTM WND DMG | 8 S Paris, TN | MULTIPLE POWER FLASHES, TREES AND POWER LIES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 1:42 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
638
WUUS54 KMEG 180107
SVRMEG
TNC005-017-053-079-183-180200-
/O.NEW.KMEG.SV.W.0204.161218T0107Z-161218T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
707 PM CST SAT DEC 17 2016
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Central Weakley County in west Tennessee...
Northern Carroll County in western Tennessee...
Northeastern Gibson County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...
* Until 800 PM CST
* At 707 PM CST, a severe thunderstorm was located over Bradford, or
8 miles northeast of Trenton, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Paris, Milan, McKenzie, Huntingdon, Camden, Paris Landing State
Park, Dresden, Greenfield, Bruceton, Gleason, Bradford, Sharon,
Atwood, Cottage Grove, Vale, Springville, Routon, Trezevant, Hollow
Rock and Puryear.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for western and
west Tennessee.
LAT...LON 3613 8792 3608 8796 3591 8893 3629 8886
3650 8829 3649 8805 3647 8805 3644 8806
3641 8803 3635 8798 3627 8794 3622 8795
3617 8792
TIME...MOT...LOC 0107Z 240DEG 60KT 3606 8883
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
693
WWUS54 KMEG 180128
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
728 PM CST SAT DEC 17 2016
TNC053-183-180137-
/O.CAN.KMEG.SV.W.0204.000000T0000Z-161218T0200Z/
Weakley TN-Gibson TN-
728 PM CST SAT DEC 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WEAKLEY AND
NORTHEASTERN GIBSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM CST for western and
west Tennessee.
LAT...LON 3608 8796 3595 8870 3606 8869 3607 8866
3612 8865 3612 8853 3642 8852 3650 8829
3649 8806 3644 8806 3635 8798 3628 8795
3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 0127Z 240DEG 60KT 3623 8847
$$
TNC005-017-079-180200-
/O.CON.KMEG.SV.W.0204.000000T0000Z-161218T0200Z/
Carroll TN-Benton TN-Henry TN-
728 PM CST SAT DEC 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR NORTHERN CARROLL...NORTHERN BENTON AND HENRY COUNTIES...
At 727 PM CST, a severe thunderstorm was located near Routon, or near
McKenzie, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Paris, McKenzie, Huntingdon, Camden, Paris Landing State Park,
Bruceton, Atwood, Cottage Grove, Springville, Vale, Routon,
Trezevant, Hollow Rock, Puryear, Big Sandy, Henry, McLemoresville,
New Zion, Whitlock and India.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing wind damage
across southern Henry county and northern Carroll county. Seek
Shelter NOW inside a sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 900 PM CST for western and
west Tennessee.
LAT...LON 3608 8796 3595 8870 3606 8869 3607 8866
3612 8865 3612 8853 3642 8852 3650 8829
3649 8806 3644 8806 3635 8798 3628 8795
3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 0127Z 240DEG 60KT 3623 8847
HAIL...<.75IN
WIND...60MPH
$$830
WWUS54 KMEG 180150
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
750 PM CST SAT DEC 17 2016
TNC017-079-180200-
/O.CAN.KMEG.SV.W.0204.000000T0000Z-161218T0200Z/
Carroll TN-Henry TN-
750 PM CST SAT DEC 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CARROLL AND HENRY
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM CST for western
Tennessee.
LAT...LON 3608 8796 3604 8821 3612 8821 3615 8817
3617 8817 3621 8814 3622 8814 3622 8811
3624 8810 3625 8810 3626 8808 3631 8810
3636 8810 3636 8799 3628 8795 3622 8795
3617 8792 3613 8792
TIME...MOT...LOC 0150Z 240DEG 60KT 3643 8805
$$
TNC005-180200-
/O.CON.KMEG.SV.W.0204.000000T0000Z-161218T0200Z/
Benton TN-
750 PM CST SAT DEC 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR NORTHERN BENTON COUNTY...
At 750 PM CST, a severe thunderstorm was located over Paris Landing
State Park, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Camden and Big Sandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for western
Tennessee.
LAT...LON 3608 8796 3604 8821 3612 8821 3615 8817
3617 8817 3621 8814 3622 8814 3622 8811
3624 8810 3625 8810 3626 8808 3631 8810
3636 8810 3636 8799 3628 8795 3622 8795
3617 8792 3613 8792
TIME...MOT...LOC 0150Z 240DEG 60KT 3643 8805
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 2:51 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Dec 17, 2:51 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CST Sat Dec 17 2016
.DISCUSSION...
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.
Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.
Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.
The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.
After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.
12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.
PWB
&&
.AVIATION...
18Z TAF cycle
Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.
WER
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 10 PM this evening to 6 AM CST
Sunday for Clay-Craighead-Crittenden-Greene-Lawrence-
Mississippi-Poinsett-Randolph.
MO...Winter Weather Advisory from 10 PM this evening to 6 AM CST
Sunday for Dunklin-Pemiscot.
MS...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
Tishomingo.
TN...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 17, 3:10 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CST SAT DEC 17 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182315- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 310 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS OVER EAST ARKANSAS...MISSOURI BOOTHEEL...ALL OF WEST TENNESSEE...AND NORTH MISSISSIPPI THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ONE OR TWO TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL GRADUALLY MOVE FROM NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE THIS AFTERNOON...TO THE MEMPHIS METRO BY EARLY TO MID EVENING... AND NORTH MISSISSIPPI LATE THIS EVENING. SIGNIFICANTLY COLDER AIR WILL ARRIVE THIS EVENING AND OVERNIGHT... BEHIND AN ARCTIC COLD FRONT. THE SEVERE WEATHER THREAT WILL END AS THIS FRONT PASSES. POST FRONTAL RAINS WILL GRADUALLY DIMINISH... BUT POSSIBLY NOT BEFORE SUBFREEZING TEMPERATURES ARRIVE. THIS MAY LEAD TO A BRIEF PERIOD OF LIGHT FREEZING RAIN AND SLEET BEFORE PRECIPITATION ENDS COMPLETELY. WATER PUDDLES THAT FORMED FROM RAINFALL EARLIER IN THE EVENING WILL LIKELY FREEZE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE MEMPHIS METRO AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. PWB
In the hours before
Local storm report, Dec 17, 6:07 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG KENNETT 36.24N 90.05W
12/17/2016 DUNKLIN MO PUBLIC
TREE DAMAGE REPORTED NEAR KENNETT. POSSIBLE TORNADO
DAMAGE.
&&
WLCLocal storm report, Dec 17, 6:09 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG CARUTHERSVILLE 36.18N 89.67W
12/17/2016 PEMISCOT MO PUBLIC
18 WHEELER OVERTURNED.
&&
WLCLocal storm report, Dec 17, 6:17 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TORNADO 3 E WHITEVILLE 35.33N 89.09W
12/17/2016 HARDEMAN TN TRAINED SPOTTER
BRIEF TOUCHDOWN REPORTED WITH NO DAMAGE.
&&
WLCLocal storm report, Dec 17, 6:20 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FUNNEL CLOUD TRUMANN 35.67N 90.52W
12/17/2016 POINSETT AR TRAINED SPOTTER
POTENTIAL FUNNEL CLOUD REPORTED BY TRAINED SPOTTER.
&&
WLCSpecial weather statement, Dec 17, 6:25 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
625 PM CST SAT DEC 17 2016
ARZ035-036-048-049-180115-
St. Francis AR-Crittenden AR-Cross AR-Lee AR-
625 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 715 PM CST FOR...
St. Francis County in eastern Arkansas...
Western Crittenden County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Northwestern Lee County in eastern Arkansas...
At 625 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located over Wheatley, or near
Brinkley.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in St. Francis...western Crittenden...southeastern Cross and
northwestern Lee Counties should monitor this storm closely.
LAT...LON 3500 9113 3500 9105 3513 9104 3531 9040
3493 9040 3475 9110 3487 9110 3487 9112
3491 9112 3492 9115
TIME...MOT...LOC 0025Z 238DEG 63KT 3494 9113Special weather statement, Dec 17, 6:29 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
629 PM CST SAT DEC 17 2016
TNZ002>004-019>021-048-051-180130-
Carroll TN-Weakley TN-Lauderdale TN-Dyer TN-Gibson TN-Henry TN-
Crockett TN-Obion TN-
629 PM CST SAT DEC 17 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 730 PM CST FOR...
Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Eastern Dyer County in western Tennessee...
Gibson County in western Tennessee...
Western Henry County in western Tennessee...
Crockett County in western Tennessee...
Eastern Obion County in western Tennessee...
At 629 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located over Unionville, or near Dyersburg.
People in northwestern Carroll...Weakley...northeastern
Lauderdale... eastern Dyer...Gibson...western Henry...Crockett and
eastern Obion Counties should monitor this storm closely.
LAT...LON 3650 8822 3579 8871 3579 8933 3582 8936
3582 8940 3579 8942 3579 8959 3650 8902
TIME...MOT...LOC 0029Z 242DEG 76KT 3597 8940The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 6:08 PM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 52 min |
| Dec 17, 6:29 PM CST | Special Weather Statement | MEG | Crockett, Gibson, Weakley | 61 min |
| Dec 17, 8:38 PM CST | Special Weather Statement | MEG | Shelby, Tipton | 37 min |
| Dec 17, 8:54 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 51 min |
| Dec 17, 9:02 PM CST | Special Weather Statement | MEG | Crockett, Haywood, Madison | 43 min |
| Dec 17, 9:38 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 52 min |
| Dec 17, 10:33 PM CST | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 42 min |
| Dec 17, 10:55 PM CST | Severe Thunderstorm Warning | MEG | Hardin | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.